Electrocardiographic changes in loperamide toxicity: Case report and review of literature

Todd Teigeler, Heather Stahura, Rizwan Alimohammad, Gautham Kalahasty, Jayanthi N. Koneru, Michael Ellenbogen, Kenneth A. Ellenbogen, Santosh K. Padala

Research output: Contribution to journalReview article

Abstract

Introduction: Loperamide, an antidiarrheal agent, is a µ-opioid receptor agonist increasingly abused to prevent opioid withdrawal or to produce euphoric effects. At supra-therapeutic doses, loperamide can cause cardiac toxicity due to blockade of Na and IKr channels, resulting in wide QRS rhythms, severe bradycardia, prolonged QTc, polymorphic ventricular tachycardia, cardiac arrest, and death. There are limited data on the cardiotoxic effects of high dose loperamide. Methods and Results: A case report of loperamide toxicity is presented and then added to a contemporary review of the literature. In total, the presentation and management of 36 cases of loperamide cardiotoxicity are summarized. The overall median daily dose (interquartile range) of loperamide was 200 (134-400) mg. The median QRS duration was 160 (125-170) ms. The median QTc duration was 620 (565-701) ms. Ventricular tachycardia was experienced by 24/36 (67%) of patients, 20 of which were specified to be polymorphic. Treatment was supportive, providing advanced cardiopulmonary life support and aggressive electrolyte repletion. Isoproterenol infusion or overdrive pacing was employed in 19/36 (53%) of cases. The median time to electrocardiogram normalization or hospital discharge, whichever came first, was 5 (3.5-10) days. Conclusion: Loperamide overdose is a toxidrome that remains underrecognized, and in patients with unexplained cardiac arrhythmias, loperamide toxicity should be suspected. Prompt recognition is critical due to the delayed recovery and high risk for life-threatening arrhythmias.

Original languageEnglish (US)
JournalJournal of cardiovascular electrophysiology
DOIs
StateAccepted/In press - Jan 1 2019

Fingerprint

Loperamide
Ventricular Tachycardia
Cardiac Arrhythmias
Antidiarrheals
Case Management
Opioid Receptors
Bradycardia
Heart Arrest
Isoproterenol
Opioid Analgesics
Electrolytes
Electrocardiography

Keywords

  • electrocardiography
  • loperamide
  • torsades de pointes
  • toxicity
  • ventricular tachycardia

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine
  • Physiology (medical)

Cite this

Electrocardiographic changes in loperamide toxicity : Case report and review of literature. / Teigeler, Todd; Stahura, Heather; Alimohammad, Rizwan; Kalahasty, Gautham; Koneru, Jayanthi N.; Ellenbogen, Michael; Ellenbogen, Kenneth A.; Padala, Santosh K.

In: Journal of cardiovascular electrophysiology, 01.01.2019.

Research output: Contribution to journalReview article

Teigeler, Todd ; Stahura, Heather ; Alimohammad, Rizwan ; Kalahasty, Gautham ; Koneru, Jayanthi N. ; Ellenbogen, Michael ; Ellenbogen, Kenneth A. ; Padala, Santosh K. / Electrocardiographic changes in loperamide toxicity : Case report and review of literature. In: Journal of cardiovascular electrophysiology. 2019.
@article{6d626966eeb14e2a8a68c23548365adb,
title = "Electrocardiographic changes in loperamide toxicity: Case report and review of literature",
abstract = "Introduction: Loperamide, an antidiarrheal agent, is a µ-opioid receptor agonist increasingly abused to prevent opioid withdrawal or to produce euphoric effects. At supra-therapeutic doses, loperamide can cause cardiac toxicity due to blockade of Na and IKr channels, resulting in wide QRS rhythms, severe bradycardia, prolonged QTc, polymorphic ventricular tachycardia, cardiac arrest, and death. There are limited data on the cardiotoxic effects of high dose loperamide. Methods and Results: A case report of loperamide toxicity is presented and then added to a contemporary review of the literature. In total, the presentation and management of 36 cases of loperamide cardiotoxicity are summarized. The overall median daily dose (interquartile range) of loperamide was 200 (134-400) mg. The median QRS duration was 160 (125-170) ms. The median QTc duration was 620 (565-701) ms. Ventricular tachycardia was experienced by 24/36 (67{\%}) of patients, 20 of which were specified to be polymorphic. Treatment was supportive, providing advanced cardiopulmonary life support and aggressive electrolyte repletion. Isoproterenol infusion or overdrive pacing was employed in 19/36 (53{\%}) of cases. The median time to electrocardiogram normalization or hospital discharge, whichever came first, was 5 (3.5-10) days. Conclusion: Loperamide overdose is a toxidrome that remains underrecognized, and in patients with unexplained cardiac arrhythmias, loperamide toxicity should be suspected. Prompt recognition is critical due to the delayed recovery and high risk for life-threatening arrhythmias.",
keywords = "electrocardiography, loperamide, torsades de pointes, toxicity, ventricular tachycardia",
author = "Todd Teigeler and Heather Stahura and Rizwan Alimohammad and Gautham Kalahasty and Koneru, {Jayanthi N.} and Michael Ellenbogen and Ellenbogen, {Kenneth A.} and Padala, {Santosh K.}",
year = "2019",
month = "1",
day = "1",
doi = "10.1111/jce.14129",
language = "English (US)",
journal = "Journal of Cardiovascular Electrophysiology",
issn = "1045-3873",
publisher = "Wiley-Blackwell",

}

TY - JOUR

T1 - Electrocardiographic changes in loperamide toxicity

T2 - Case report and review of literature

AU - Teigeler, Todd

AU - Stahura, Heather

AU - Alimohammad, Rizwan

AU - Kalahasty, Gautham

AU - Koneru, Jayanthi N.

AU - Ellenbogen, Michael

AU - Ellenbogen, Kenneth A.

AU - Padala, Santosh K.

PY - 2019/1/1

Y1 - 2019/1/1

N2 - Introduction: Loperamide, an antidiarrheal agent, is a µ-opioid receptor agonist increasingly abused to prevent opioid withdrawal or to produce euphoric effects. At supra-therapeutic doses, loperamide can cause cardiac toxicity due to blockade of Na and IKr channels, resulting in wide QRS rhythms, severe bradycardia, prolonged QTc, polymorphic ventricular tachycardia, cardiac arrest, and death. There are limited data on the cardiotoxic effects of high dose loperamide. Methods and Results: A case report of loperamide toxicity is presented and then added to a contemporary review of the literature. In total, the presentation and management of 36 cases of loperamide cardiotoxicity are summarized. The overall median daily dose (interquartile range) of loperamide was 200 (134-400) mg. The median QRS duration was 160 (125-170) ms. The median QTc duration was 620 (565-701) ms. Ventricular tachycardia was experienced by 24/36 (67%) of patients, 20 of which were specified to be polymorphic. Treatment was supportive, providing advanced cardiopulmonary life support and aggressive electrolyte repletion. Isoproterenol infusion or overdrive pacing was employed in 19/36 (53%) of cases. The median time to electrocardiogram normalization or hospital discharge, whichever came first, was 5 (3.5-10) days. Conclusion: Loperamide overdose is a toxidrome that remains underrecognized, and in patients with unexplained cardiac arrhythmias, loperamide toxicity should be suspected. Prompt recognition is critical due to the delayed recovery and high risk for life-threatening arrhythmias.

AB - Introduction: Loperamide, an antidiarrheal agent, is a µ-opioid receptor agonist increasingly abused to prevent opioid withdrawal or to produce euphoric effects. At supra-therapeutic doses, loperamide can cause cardiac toxicity due to blockade of Na and IKr channels, resulting in wide QRS rhythms, severe bradycardia, prolonged QTc, polymorphic ventricular tachycardia, cardiac arrest, and death. There are limited data on the cardiotoxic effects of high dose loperamide. Methods and Results: A case report of loperamide toxicity is presented and then added to a contemporary review of the literature. In total, the presentation and management of 36 cases of loperamide cardiotoxicity are summarized. The overall median daily dose (interquartile range) of loperamide was 200 (134-400) mg. The median QRS duration was 160 (125-170) ms. The median QTc duration was 620 (565-701) ms. Ventricular tachycardia was experienced by 24/36 (67%) of patients, 20 of which were specified to be polymorphic. Treatment was supportive, providing advanced cardiopulmonary life support and aggressive electrolyte repletion. Isoproterenol infusion or overdrive pacing was employed in 19/36 (53%) of cases. The median time to electrocardiogram normalization or hospital discharge, whichever came first, was 5 (3.5-10) days. Conclusion: Loperamide overdose is a toxidrome that remains underrecognized, and in patients with unexplained cardiac arrhythmias, loperamide toxicity should be suspected. Prompt recognition is critical due to the delayed recovery and high risk for life-threatening arrhythmias.

KW - electrocardiography

KW - loperamide

KW - torsades de pointes

KW - toxicity

KW - ventricular tachycardia

UR - http://www.scopus.com/inward/record.url?scp=85071543656&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85071543656&partnerID=8YFLogxK

U2 - 10.1111/jce.14129

DO - 10.1111/jce.14129

M3 - Review article

C2 - 31432581

AN - SCOPUS:85071543656

JO - Journal of Cardiovascular Electrophysiology

JF - Journal of Cardiovascular Electrophysiology

SN - 1045-3873

ER -